What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 6:43 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 20, 6:43 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
743 PM EDT Tue Aug 20 2019
.SYNOPSIS...
Upper level disturbances could produce showers or storms
through Wednesday. Cold front brings rainfall Thursday. Dry and
cooler this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 740 PM Tuesday...
Coverage of storms on the increase as the upper level wave moves
through the Ohio Valley. POP forecast looked pretty good with
values coming up over the west and south, and remaining lower
over the central CWA. New outflow boundaries could become a game
changer however, so some adjustments likely will be needed
based on trends in 2-3 hours.
As of 225 PM Tuesday...
Sent a quick update to issue a Excessive Heat Advisory for
portions of southeast OH and southeast KY through 6 PM.
As of 205 PM Tuesday...
The area remains under the influence of a surface high pressure, and
an upper level low amplitude trough. Models bring few H500 vorticity
maxes across the area through Wednesday. These short waves will
likely interact with limited moisture to produce scattered
showers or storms. Models suggest a healthy H500 vort max will
move across our northwest sections by 00Z this evening, perhaps
bringing another cluster of storms into southeast OH and
northern WV. Convective activity should diminish in intensity
and coverage later tonight.
Similar low temperatures can be expected tonight, generally in the
upper 60s lowlands, ranging into the low 60s northeast mountains.
With some clouds around, but despite of near calm flow, less river
valley fog can be expected overnight tonight. This could change over
areas that receive rainfall this afternoon and evening.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...
Unsettled weather continues on Wednesday, as weak disturbances cross
the area, with isold to sct showers and storms. A few storms could
be strong to severe with damaging winds the primary threat. SPC has
added a marginal risk to the CWA for Wednesday.
A cold front will move into the area Thursday night and Friday, with
continued showers and thunderstorms across the area. Front will be
across southern zones on Friday, with drier weather across northern
zones for the most part.
With the overall warm and humid atmosphere in place, heavy downpours
and localized water issues will be a possibility during the period,
particularly if areas receive repetitive convection.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...
Brief break in the precipitation across most areas over the weekend
with high pressure briefly in control. Showers and storms will still
continue to be a possibility, particularly across the higher terrain
and southern zones, where humidity will be higher in vcnty of front,
just to south of southern zones.
Heat and humidity will be on the increase towards the end of the
week into early next week as the front lifts north across the area
again, along with several disturbances, bringing a return of active
weather to the region.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM Tuesday...
Low confidence in the aviation forecast going forward given the
ongoing convective activity.
Scattered storms becoming slightly more numerous across the area
has forced the hand at some terminals for some storm based
restrictions. Still tried to remain conservative however, which
could mean the need for AMDs.
Beyond the storms, if terminals do get rain, the fog potential
does go up, if the convective debris in terms of high and mid
level cloud cover are able to dissipate late in the overnight.
Some outflow boundaries from area storms are now evident on
radar. This could play havoc with the surface wind directions in
the vicinity of older storms, and also create new storms. This
is possible at HTS over the next couple of hours especially.
Winds in storms can easily reach 40kts, and small hail is also
possible.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Location of convection could vary. Areas of
fog could be larger than expected. Sky forecast is dependent on
overall coverage of storms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 08/21/19
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H M L L L M
HTS CONSISTENCY H H H H H H H M M M M H
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY H H H H M M M M M M M M
PKB CONSISTENCY H H H H H H M M M M M M
CKB CONSISTENCY H H H H H H H H M H H H
AFTER 00Z THURSDAY...
IFR possible with showers and storms mid week, stratus and
valley fog redeveloping by Friday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/SL
NEAR TERM...26/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...26
Hazardous weather outlook, Aug 20, 1:20 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
220 PM EDT Tue Aug 20 2019
OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-017>020-024>034-039-
040-515>526-211830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-
Buchanan-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
220 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk for severe thunderstorms through this
evening with the main threat being possible damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-211830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
220 PM EDT Tue Aug 20 2019
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms through this evening with
the main threat being damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 20, 4:44 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Tue Aug 20 2019
WVZ039-521-522-525-526-202215-
Southeast Webster-Northwest Randolph-Northwest
Webster-Upshur-Southeast Randolph-
544 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTH
CENTRAL UPSHUR AND NORTHEASTERN WEBSTER COUNTIES...
At 544 PM EDT, a strong thunderstorm was located near Holly River
State, or 8 miles northeast of Webster Springs, moving northeast at
20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Holly River State, Alexander, Helvetia, Hacker Valley, Pickens and
Waneta.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3851 8031 3859 8043 3881 8027 3868 8002
TIME...MOT...LOC 2144Z 223DEG 16KT 3859 8033
MEK
Special weather statement, Aug 20, 5:48 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
648 PM EDT Tue Aug 20 2019
KYZ105-WVZ005-202315-
Lawrence-Wayne-
648 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...
At 648 PM EDT, a strong thunderstorm was located over Ulysses, or
near Inez, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ulysses, Charley, Clifford, Glenhayes, Gallup and Crum.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3808 8250 3791 8235 3789 8237 3788 8242
3790 8244 3791 8247 3790 8247 3792 8248
3793 8250 3795 8250 3796 8254 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3792 8274 3796 8277
TIME...MOT...LOC 2248Z 239DEG 12KT 3793 8264
22Special weather statement, Aug 20, 6:24 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
724 PM EDT Tue Aug 20 2019
OHZ083-084-086-210000-
Jackson-Gallia-Vinton-
724 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GALLIA...JACKSON
AND SOUTHWESTERN VINTON COUNTIES...
At 724 PM EDT, a strong thunderstorm was located near Jackson, moving
northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Jackson, Wellston, Hamden, Coalton, Petersburg, Mabee and Byer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3915 8279 3928 8259 3893 8233 3889 8273
3893 8276 3894 8275 3895 8277 3900 8280
TIME...MOT...LOC 2324Z 240DEG 18KT 3907 8273
22Special weather statement, Aug 20, 6:26 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
726 PM EDT Tue Aug 20 2019
WVZ009-017-210000-
Wirt-Wood-
726 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WIRT AND CENTRAL WOOD
COUNTIES...
At 726 PM EDT, a strong thunderstorm was located over Mineralwells,
or near Parkersburg, moving east at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Parkersburg, Elizabeth, Mineralwells, Lubeck, Freeport, Walker,
Davisville, Greencastle, Morristown, Rockport and Palestine.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 160 and 175.
Route 50 in West Virginia between mile markers 11 and 22.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3928 8129 3917 8131 3917 8132 3916 8131
3915 8133 3913 8131 3901 8133 3907 8164
3925 8160
TIME...MOT...LOC 2326Z 276DEG 12KT 3917 8156
22Local storm report, Aug 20, 7:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 S CLIFFORD 37.97N 82.53W
08/20/2019 LAWRENCE KY 911 CALL CENTER
TREES AND POWER LINES DOWN ON ROUTE 1690 NEAR
CHERRYVILLE. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901904
26Special weather statement, Aug 20, 7:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
828 PM EDT Tue Aug 20 2019
OHZ076-WVZ010-011-019-210115-
Washington-Ritchie-Pleasants-Tyler-
828 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND SOUTHWESTERN TYLER COUNTIES...
At 828 PM EDT, a strong thunderstorm was located near Belmont, or
near Marietta, moving northeast at 20 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
St. Marys, Belmont, Newport, Matamoras, Friendly, Schultz, Arvilla,
Point Lookout, New Matamoras, Hebron, Willow Island and Maxwell.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3957 8107 3932 8094 3930 8130 3946 8143
3958 8121
TIME...MOT...LOC 0028Z 246DEG 19KT 3942 8133
22